Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2018, 4:09 PM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 4:09 PM CDT (21:09 UTC)
- Expired
- Jun 17, 2018, 4:33 PM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.4
The text
As transmitted.
500
WUUS53 KMPX 172109
SVRMPX
WIC017-035-172200-
/O.NEW.KMPX.SV.W.0074.180617T2109Z-180617T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT SUN JUN 17 2018
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Chippewa County in west central Wisconsin...
North central Eau Claire County in west central Wisconsin...
* Until 500 PM CDT.
* At 408 PM CDT, a severe thunderstorm was located over Eau Claire,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At the Eau Claire Airport, the automated
weather sensor reported 64 mph gust at 401 pm.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Chippewa Falls around 415 PM CDT.
Lake Wissota around 420 PM CDT.
Cadott around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM CDT for west central
Wisconsin.
LAT...LON 4476 9130 4487 9153 4518 9131 4499 9095
TIME...MOT...LOC 2108Z 221DEG 22KT 4486 9141
HAIL...<.75IN
WIND...60MPH
$$
BORGHOFF2 follow-up statements
256
WWUS53 KMPX 172126
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
426 PM CDT SUN JUN 17 2018
WIC035-172135-
/O.CAN.KMPX.SV.W.0074.000000T0000Z-180617T2200Z/
Eau Claire WI-
426 PM CDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EAU CLAIRE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for west central
Wisconsin.
LAT...LON 4487 9121 4499 9140 4518 9131 4499 9095
TIME...MOT...LOC 2125Z 225DEG 35KT 4499 9122
$$
WIC017-172200-
/O.CON.KMPX.SV.W.0074.000000T0000Z-180617T2200Z/
Chippewa WI-
426 PM CDT SUN JUN 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN CHIPPEWA COUNTY...
At 425 PM CDT, a severe thunderstorm was located near Cadott, or 14
miles northeast of Eau Claire, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 401 pm, the automated weather sensor at
Chippewa Valley Regional Airport reported a gust of 64 mph.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Chippewa County, including the following locations...
Bateman and Jim Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM CDT for west central
Wisconsin.
LAT...LON 4487 9121 4499 9140 4518 9131 4499 9095
TIME...MOT...LOC 2125Z 225DEG 35KT 4499 9122
HAIL...<.75IN
WIND...60MPH
$$
BORGHOFF263
WWUS53 KMPX 172133
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT SUN JUN 17 2018
WIC017-172143-
/O.CAN.KMPX.SV.W.0074.000000T0000Z-180617T2200Z/
Chippewa WI-
433 PM CDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHIPPEWA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for west central
Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4487 9121 4499 9140 4518 9131 4499 9095
TIME...MOT...LOC 2132Z 221DEG 22KT 4503 9117
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:16 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 17, 1:16 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT Sun Jun 17 2018
.SHORT TERM...(Today and tonight)
Issued at 511 AM CDT Sun Jun 17 2018
The main concerns for today will be another day of heat and
humidity along with the potential for severe weather and heavy
rain.
Surface analysis early this morning shows an elongated surface
front, originating from a surface low over Hudson Bay, extending
southwest through northwestern Minnesota and continuing into
central Nebraska. Aloft, a large dome of high pressure sits over
the southeastern CONUS while a potent trough is moving onshore the
west coast. In between, strong southwesterly flow remains
prevalent over the area, including a potent broad LLJ in the
35-45kt range. Early morning convection which produce excessive
rains over northern Minnesota and northwestern Wisconsin are
slowly abating. This relative lull in the action will persist
through early afternoon at which point the front will make enough
of a push along with a dissipating cap to allow re-generation of
convection for this afternoon through this evening. Clusters of
poorly-organized thunderstorms are expected to develop in western
Minnesota this afternoon then increase in coverage and possibly
intensity as they shift eastward. With MUCAPEs increasing to the
3000-4000 j/kg range (in tune with PWATs in the 1.5-2.0" range)
with next to no CINH will allow for storms to develop quite ably
but have little in the way of potent upper level support. Thus,
will look for storms that may produce marginally large hail and
downburst and/or straight-line damaging winds. In addition, there
is still the potential for heavy rain with nearly any storm that
forms. While not looking for widespread flash flooding concerns,
the copious rains that has occurred over portions of the area
combined with QPF maximums in the 3-5" range on several models,
isolated flash flooding or area flooding certainly cannot be ruled
out. The best timing for the activity looks to be mid-afternoon
through the mid-evening hours then storms diminishing shortly
after midnight with little to no storm activity during the early
morning hours Monday.
With respect to temperatures, the strongest warming will occur
over central, eastern and southern portions of the WFO MPX
coverage area. Highs are expected to again hit the lower 90s with
dewpoints climbing into the lower 70s. Thus, have maintained the
heat headlines as-is (with the exception being to add in Rusk
County WI as latest guidance has at least a couple hours of 100+
heat indices). With the progression of the front through the area
this evening into the early morning hours, it looks to be through
the entire coverage area by daybreak Monday morning. Modest cold
air advection will allow for lows to drop to between the upper 50s
and upper 60s tonight into Monday morning.
.LONG TERM...(Monday through Saturday)
Issued at 511 AM CDT Sun Jun 17 2018
The surface frontal boundary is anticipated to exit Southeastern
MN and West Central WI to the south Monday. There still remains
a chance for showers and thunderstorms along the boundary during
peak heating. Gulf moisture will still be transported into the
Western Great Lakes region with the upper ridge still in place
over the Eastern CONUS. Thus, there remains the potential for
locally heavy rain with any showers and thunderstorms that do
develop. At this time, the best precip chances will be over IA and
Southern WI, but there still remains a chance that Southern MN
will have some convective activity. Otherwise, Monday will be much
cooler with highs only expected to reach the mid 70s.
Southern MN remains at risk for showers and thunderstorms on
Tuesday with the surface boundary lingering to the South and a
weak impulse along the 500 mb ridge. Otherwise, conditions across
there remainder of the CWA are looking dry and seasonable as
surface high pressure builds-in. Dry conditions are anticipated
for Wednesday before precip chances begin increasing from the
southwest on Thursday as upper level troughing shifts East over
the Central CONUS and surface frontal boundary begins lifting into
MN/WI. Scattered precip and storm chances are expected to
continue through the remainder of the extended period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 116 PM CDT Sun Jun 17 2018
Storms from west central to northeast MN will sag southward along
with front, with storms mostly in southern MN and west central WI
by late evening. Other concern is MVFR/IFR later tonight, as
incoming air moves into humid airmass. Lower ceilings would be
most prevalent over east central MN into west central or northwest
WI. Cool air will keep MVFR through much of the morning Monday.
KMSP...Lull in thunderstorms will persist through early
afternoon, then storms will likely return to the KMSP area as
storms in central MN build southward. Most high resolution models
take the storms south of KMSP later this evening as front sags
south, so have ended thunder mention at 02Z.
Other issue is mvfr conditions, and with incoming cold air in
wake of rainfall, looks like mvfr is a good bet. Might even be a
couple hours of ifr ceilings, but not confident enough to add
that.
/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.
Tue...VFR. Wind NE 5-10 kts.
Wed...VFR. Wind ENE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ016-023>028.
MN...Excessive Heat Warning until 7 PM CDT this evening for
MNZ060>063-068>070.
Heat Advisory until 7 PM CDT this evening for MNZ067-074>078-
082>085-091>093.
&&
UPDATE...TDK
SHORT TERM...JPC
LONG TERM...AMK
AVIATION...TDKHazardous weather outlook, Jun 17, 3:55 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Twin Cities/Chanhassen MN 355 AM CDT Sun Jun 17 2018 MNZ060>063-068>070-180900- Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- 355 AM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of east central Minnesota. .DAY ONE...Today and Tonight An Excessive Heat Warning is in effect. Heat indices of 98 to 103 are expected this afternoon. Thunderstorms are expected to develop late this afternoon and evening across the coverage area. There is a Slight Risk of severe thunderstorms with the main hazards being large hail and damaging winds. In addition, some storms may contain heavy rain which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday into Tuesday and again late Thursday through Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. MNZ051-059-066-067-074>078-082>085-091>093-WIZ016-023>028-180900- Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 355 AM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southeast Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Heat Advisory is in effect. Heat indices of 95 to 100 are expected this afternoon. Thunderstorms are expected to develop late this afternoon and evening across the coverage area. There is a Slight Risk of severe thunderstorms with the main hazards being large hail and damaging winds. In addition, some storms may contain heavy rain which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday into Tuesday and again late Thursday through Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. MNZ041>045-047>050-052>058-064-065-073-WIZ014-015-180900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Yellow Medicine-Renville-Redwood-Polk-Barron- 355 AM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota...west central Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to develop late this afternoon and evening across the coverage area. There is a Slight Risk of severe thunderstorms for portions of western Wisconsin through central Minnesota, with a Marginal Risk of severe thunderstorms for portions of west central Minnesota. The main hazards are large hail and damaging winds. In addition, some storms may contain heavy rain which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday into Tuesday and again late Thursday through Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 17, 1:14 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND DMG 7 S MOTLEY 46.23N 94.64W
06/17/2018 MORRISON MN 911 CALL CENTER
TREE DOWN ON A POWER LINE AND A TREE DOWN ON
U.S. HIGHWAY 10. TIME ESTIMATED.
&&
BORGHOFFSpecial weather statement, Jun 17, 1:37 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
137 PM CDT SUN JUN 17 2018
MNZ044-171845-
Mille Lacs-
137 PM CDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MILLE LACS
COUNTY...
At 136 PM CDT, a strong thunderstorm was located near Lake Mille
Lacs, or 9 miles southeast of Mille Lacs Lake, moving east at 40 mph.
A wall cloud was reported over southwest Mille Lacs Lake.
This storm will remain over mainly rural areas of northeastern Mille
Lacs County, including the following locations... Lake Mille Lacs.
A Tornado Watch remains in effect until 900 PM CDT for east central
Minnesota.
LAT...LON 4616 9343 4615 9364 4625 9366 4625 9344
4624 9343
TIME...MOT...LOC 1836Z 265DEG 36KT 4621 9356
BORGHOFFSpecial weather statement, Jun 17, 1:47 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
147 PM CDT SUN JUN 17 2018
MNZ043>045-171930-
Morrison-Mille Lacs-Kanabec-
147 PM CDT SUN JUN 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL KANABEC...
CENTRAL MILLE LACS AND SOUTHEASTERN MORRISON COUNTIES...
At 146 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Morrill to near Milaca. Movement was
northeast at 35 mph.
These storms will be near...
Milaca around 150 PM CDT.
Bock around 155 PM CDT.
Ogilvie around 205 PM CDT.
Mora around 215 PM CDT.
These storms are rotating and may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for central and
east central Minnesota.
LAT...LON 4592 9317 4575 9365 4577 9377 4582 9377
4582 9402 4583 9406 4605 9386
TIME...MOT...LOC 1846Z 233DEG 29KT 4587 9397 4581 9367
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:44 PM CDT | Flash Flood Watch | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 16 hr |
| Jun 17, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 47 min |
| Jun 17, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 43 min |
| Jun 17, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.